Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Erythromycin and feeling really sick

(22 Posts)
Nickname1980 Mon 16-Jan-17 09:36:33

I was originally prescribed metronidazole but my doctor worried about it and breastfeeding so he switched my prescription to erythromycin (I am allergic to penicillin) for a gum abscess.

I've been taking 2x250mg four times a day for two days now. And I feel so horrendous! Incredibly sick with the runs blush sorry for the overshare.

Is this normal? After I stop taking them, how long will it take for that to pass?

It feels like the worst hangover I've ever had! (Obviously without any of the fun of the night before!)

And I have a baby and a toddler to look after. sad Thank you, CBeebies...

The abscess has shrunk but is still there so I daren't stop taking them.

Yoghurty Mon 16-Jan-17 09:41:47

I think you should go back to the GP/dentist. I'm allergic to erythromycin and those are my symptoms plus an all-body rash!
Can you call them this morning?

Whitelisbon Mon 16-Jan-17 09:43:06

I'm exactly the same with erythromycin. Tends to last a day or two after I've finished the course too (sorry).
I'd it's any consolation at all, the other option that's safe when pregnant and breastfeeding is worse (can't remember what it's called, but I ended up in hospital on a drip as I had several dehydration while I was on it).
Hope you're feeling better soon. flowers

jojo1983 Mon 16-Jan-17 09:43:46

I am also allergic to this antibiotic as is my sister nephew and son. We all have the same symptoms as you are describing.
Give the doctor a call and ask them to change it.
Hope you better soon smile

leccybill Mon 16-Jan-17 09:45:02

I am completely allergic to erythromycin too, vomiting and rash.
Go back to your GP.

Nickname1980 Mon 16-Jan-17 09:53:19

Oh crikey! I had assumed this horrible sickness and runs was normal with erythromycin - I will call the GP now!

Almostfifty Mon 16-Jan-17 21:20:43

You sound just as I am with Erythromycin, but it's the lesser of the evils as far as I'm concerned.

notangelinajolie Mon 16-Jan-17 21:33:17

Same as Almostfifty. Erythromycin is the lesser of two evils for me too. I'm allergic to Penicillin so I just have to grin and bear it. It makes me sick at first but then I get used to it and after a few days I am ok. Knowing that the sickness and feeling horrible goes away is the only reason I continue to take it. My GP told me sickness is a common side affect with Erythromycin so I know what to expect when I have to take it. It does what it's supposed to do so in the end so if you can stick with it for a few days you will start to feel better. If not go back to your GP.

Nickname1980 Mon 16-Jan-17 22:20:52

Thanks notangelinajolie and almostfifty. I couldn't get a GP to call me back today and I carried on taking them. Well, I've missed one dose.

The diarrea is the worst! Tmi, I know, but it's so bad.

Do you think my dosage - 500mg four times a day - is quite high? (I only took three times today.)

I have a day left and can't stand it! I know it's bad to stop a course of antibiotics part way though.

Nickname1980 Mon 16-Jan-17 22:22:10

Sorry - typo - diarrhea

notangelinajolie Tue 17-Jan-17 01:46:31

Bit late now, hopefully you are asleep and not on the toilet! If you can bear to finish the last of your tablets then stick with it. But then again I've not had the diarrhea side affects, only sickness - so its your call. Sorry, no idea about dosage. If you have a rash or are really worried about the side affects then you should stop taking them. Get an an appt with you GP on the morning if you can.
Sorry, you probably know this already but have you seen a dentist about this. If not go see one, its free on NHS for new mums because gums and teeth need extra care after having a baby.

GraspingAtStrawberries Tue 17-Jan-17 02:10:24

I'm allergic to penicillin too and get prescribed erythromycin- it makes me feel very nauseous. Best thing I have found is to take it after a meal or very big snack (what a shame grin) as having food in my stomach first really helps. It is miserable though - hope it sorts the abscess out for you.

Janey50 Tue 17-Jan-17 02:17:11

I can't take this antibiotic. I have tried it on 2 separate occasions. The first time I had constant nausea and a dull ache in my stomach from the second dose but I managed to complete the course. The second time I had a bad stomach pain within half an hour of taking it and was very sick shortly after that. Have not taken it again.

BumDNC Tue 17-Jan-17 17:02:41

I also refuse this one because of nausea. When they ask me allergy I say yes because it was awful!

I had long term effects from metronidazole (stomach bacteria was shot to bits) but I didn't feel half as awful as when trying to take this one!

Nickname1980 Tue 17-Jan-17 20:52:34

Urgh sounds like it's common to feel so dreadful!

bumdmc what did you do to fix your stomach bacteria?

twofalls Tue 17-Jan-17 22:49:28

Dd2 had terrible runs when she had this aged 15 months. It was grim. She lasted 24 hours before I went back to the doctors. Hope you feel better soon.

Amandahugandkisses Tue 17-Jan-17 22:54:13

I was told by a paed that ethromycin creates a kind of hole or gap in the digestive system which then fills with gas and creates bad pain and stomach issues.

BumDNC Tue 17-Jan-17 23:33:00

It took me a few years of trying probiotics to sort mine out - I had to have surgery twice in one year and metronidazole each time so way harsh!

Crumbs1 Tue 17-Jan-17 23:48:52

Erythromycin notoriously causes upset stomachs. It's not allergy it's a usual side effect of the drug. Trouble is if you are vomiting it isn't being absorbed. Go back and change it.

BumDNC Tue 17-Jan-17 23:50:43

I know I am not actually allergic but when they ask me if I am, I always say please don't give me this one I don't like it

ExplodedCloud Tue 17-Jan-17 23:53:06

Take it with a good drink of milk. It's the only thing that makes it tolerable.

bialystockandbloom Tue 17-Jan-17 23:57:21

I get this too, it's awful, I do sympathise. I dose up on maximum probiotics if I have to take it - get tablets from any health food shop, take on an empty stomach before the antibiotics. Tiny bit of apple cider vinegar (with 'mother') diluted in water is good too - tastes disgusting but helps balance the stomach. Take the antibs themselves with milk.

It's not an allergic reaction, just sensitivity - it is truly horrid but you need to finish the course if you can. The problem in trying to change is also that, as I assume you're taking them as allergic/hypersensitive to penicillin?, the only alternative is clarythromycin - ime that's even worse!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now